Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

February 28, 1998Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 3:08 AM EST for Grady County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 3:08 AM EST (08:08 UTC)
Expired
Feb 28, 1998, 3:40 AM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 3:10 AM ESTHail 0.75Whigham, GACairo SKYWARN spotter report of dime size hail two miles northwest of Whigham.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS1 KTLH 280806 RRA
SVRTLH
GAC131-280840-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 AM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 340 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...GRADY COUNTY

AT 305 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM NEAR CLIMAX MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL MOVE ACROSS WHIGHAM AND WILL LIKELY PRODUCE LARGE HAIL.


THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY
CAUSE DAMAGE TO PROPERTY AND SERIOUS INJURY TO PEOPLE AND
LIVESTOCK. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:08 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 28, 3:08 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 AM EST SAT FEB 28 1998

HAVE NOT HAD VERY MUCH TIME TO LOOK AT MDLS...WITH WARNINGS FLYING
LEFT AND RIGHT. HOWEVER...FROM LOOKING AT RADARS AND THE LITTLE BIT
OF MDL DATA THAT I WAS ABLE TO PEEK AT...IT LOOKS LIKE ONCE THIS
BACK EDGE OF SHWR/TSTM ACTIVITY (WHICH IS OVR SW GA AND FL PNHNDL)
MOVES THROUGH...THAT SHOULD BE THE END. THIS LINE SHUD MOVE INTO FL
PENINSULA THROUGHOUT THE DAY. AT THIS POINT THNK A CHANCE OF
SHWRS/TSTMS ACRS ERN PRTNS OF FA FOR THIS MRNG LOOKS GOOD...THEN
TAPERING OFF DRG THE AFTN. IN FACT LAST EVENING ZONES STILL LOOK
O.K. EXCEPT FOR MINOR CHANGES.

MOLLERE

In the hours before

Local storm report, Feb 28, 1:48 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    THOMASVILLE               GA   1 INCH HAIL
02/28/98   THOMAS                         SHERIFFS OFFICE REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          IN THOMASVILLE.

0102 AM    PAVO                      GA   1 INCH HAIL
02/28/98   BROOKS                         PUBLIC REPORTED QUARTER
                                          SIZE HAIL IN PAVO.

0105 AM    FITZGERALD                GA   1 INCH HAIL
02/28/98   BEN HILL                       SHERIFFS DEPT REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          THAT LASTED FOR 6 TO 8
                                          MINUTES...ENOUGH TO COVER
                                          THE GROUND.
Local storm report, Feb 28, 1:48 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    THOMASVILLE               GA   1 INCH HAIL
02/28/98   THOMAS                         SHERIFFS OFFICE REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          IN THOMASVILLE.

0102 AM    PAVO                      GA   1 INCH HAIL
02/28/98   BROOKS                         PUBLIC REPORTED QUARTER
                                          SIZE HAIL IN PAVO.

0105 AM    FITZGERALD                GA   1 INCH HAIL
02/28/98   BEN HILL                       SHERIFFS DEPT REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          THAT LASTED FOR 6 TO 8
                                          MINUTES...ENOUGH TO COVER
                                          THE GROUND.
Local storm report, Feb 28, 2:59 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST SAT FEB 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 AM    ALBANY                    GA   1 INCH HAIL
02/28/98   DOUGHERTY                      HAM RADIO REPORT OF
                                          QUARTER SIZED HAIL NEAR
                                          THE AIRPORT

0218 AM    ALBANY                    GA   .75 INCH HAIL
02/28/98   DOUGHERTY                      DIME SIZED HAIL REPORTED
                                          BY HAM RADIO OVER EAST
                                          SIDE OF ALBANY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:57 AM ESTSevere Thunderstorm WarningTAEBen Hill, Irwin33 min
Feb 28, 2:08 AM ESTSevere Thunderstorm WarningTAEDougherty32 min
Feb 28, 2:49 AM ESTSevere Thunderstorm WarningTAEDecatur31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.